What Is "Overdosing" and What Should I Do if I Think Someone Is Overdosing?

An overdose is when someone takes too much of a drug or medication, causing serious, harmful symptoms or even death. If someone takes too much of something on purpose to commit suicide, for example, it is called an intentional or deliberate overdose. If the overdose happens by mistake, it is called an accidental overdose. For example, a teenager might try to get high by taking a parent’s prescription opioid painkiller and end up in the emergency room—or worse. More overdose deaths are caused by people abusing prescription opioids than by any other drug, including heroin or cocaine.

If you think you or someone else has overdosed on a drug, you should always call 911 immediately.

If it is not an emergency but you would like information, you can call the National Poison Control Center (1-800-222-1222) from anywhere in the United States. It is a free and confidential service. You should call if you have any questions about an overdose, poisoning, or poison prevention. You can call for any reason, 24/7.